Hail, Pottawattamie
- When
- April 24, 3:50 PM CST
- Where
- Pottawattamie County, Council Bluffs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.270, -95.870
Trained spotter measured hail up to 1 inch in diameter.
On April 24, 2025, a vorticity maximum over central Nebraska helped drape a surface front across eastern Nebraska and western Iowa, setting the stage for thunderstorm development throughout the afternoon and evening. Although overall instability was marginal, locally backed surface winds near and just north of the boundary enhanced low-level hodograph curvature, with 0 1 km storm-relative…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
On April 24, 2025, a vorticity maximum over central Nebraska helped drape a surface front across eastern Nebraska and western Iowa, setting the stage for thunderstorm development throughout the afternoon and evening. Although overall instability was marginal, locally backed surface winds near and just north of the boundary enhanced low-level hodograph curvature, with 0 1 km storm-relative helicity values reaching 200 250 m /s according to the KOAX VWP during the mid-afternoon.
Embedded supercells developed by late afternoon. The first notable storm formed in east-central Nebraska, producing a funnel cloud approximately 3 miles south-southwest of Friend. Several supercells tracked along the boundary from east-central Nebraska into southwest Iowa, producing large hail ranging from 1 to 3 inches in diameter across the Omaha Council Bluffs metropolitan area.
These storms were also efficient rainfall producers. Rainfall totals of 2.5 to 3.5 inches were reported in a swath from Ralston in southwest Omaha through northwestern Pottawattamie County, resulting in flash flooding across parts of Douglas and Pottawatamie county. Emergency management in Douglas County reported considerable flooding in the Saddle Creek area, with water reaching vehicle windows and dumpsters floating.
Storms weakened as they moved eastward into western Iowa later in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 24, 1:55 PM CST, 1 hour 55 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Omaha/Valley NE 255 PM CDT Thu Apr 24 2025 .KEY MESSAGES... - Scattered to numerous showers and storms will move through the area this afternoon and evening. Isolated severe weather and locally heavy rainfall are possible. - Friday afternoon through Saturday morning looks dry. - Thunderstorm chances return Sunday into Monday, with some severe weather threat, especially on Monday. && .DISCUSSION... Issued at 255 PM CDT Thu Apr 24 2025 ...Remainder of this afternoon through tonight... Synthesis of radar and satellite imagery as of 230 PM indicates a vorticity maximum over central NE, which is supporting a loosely organized shield of showers and thunderstorms across portions of eastern NE. More vigorous convection has recently developed just north of Hebron along an apparent surface boundary that extends east-northeast through portions of southeast NE and southwest IA. While considerable cloud debris and marginal boundary-layer moisture content have limited air mass destabilization so far today, filtered sunshine should allow for further destabilization this afternoon along and south of the surface boundary. That notion is consistent with latest CAM guidance, which indicates a gradual uptick in thunderstorm intensity later this afternoon into evening along or just south of the I-80 corridor. Locally backed surface winds along and just north of the surface boundary are resulting in enhanced low-level hodograph curvature with the current KOAX VWP indicating 0-1-km SRH of 200-250 m2/s2. A number of the CAM solutions indicate updraft helicity swaths with the simulated storms, which is consistent with the currently observed wind profile. So, despite the marginal instability, the potential exists for embedded supercell structures capable of hail up to quarter size, locally strong wind gusts, and perhaps a brief tornado or two through 7 or 8 PM. Locally heavy rainfall is also possible. Another round of showers and a few thunderstorms could move through the area late tonight; though no severe weather is expected with that activity. ...Friday and Saturday... Mid-level ridging will build over the central U.S. while a surface high progresses from the northern Plains into Great Lakes region. That pattern evolution will allow a drier low- level air mass to filter into the region Friday and Friday night with no precipitation expected during that timeframe. By Saturday, low-level moisture will begin to increase on the backside of the surface high, with the forecast indicating 15-20% PoPs across our western counties. High temperatures are expected to be mainly in the 60s both days. ...Saturday night through Sunday night... A prominent mid-level trough will progress through the Interior West, encouraging the development of a surface low over the northern or central High Plains on Sunday. As mentioned above, low-level moisture will begin to increase by Saturday, with that process being hastened by the development of a low-level jet (LLJ) during this timeframe. The 12z global models suggest that moisture increase coupled with steepening mid-level lapse rates will promote air mass destabilization, with the potential for periodic thunderstorm chances (peak PoPs of 40-60%) during this time period. While specific details remain uncertain, a few strong to severe storms appear possible. Gusty south winds on Sunday will draw a warmer air mass into the region with forecast highs in the 70s. ...Monday and Monday night... The 12z models indicate a complex upper-air pattern evolution, with an apparent lead shortwave trough progressing through the northern Plains into upper MS Valley early in the day Monday. That lead disturbance will then precede a neutral to positively tilted trough, which will overspread the northern and central Plains later Monday into Monday night. In response to those upper-air developments, the primary surface low is expected to develop from the northern Plains into upper Great Lakes on Monday with a trailing cold front progressing through the mid MO Valley. The cold front will serve as the focus for thunderstorm development Monday afternoon and evening. The early-day passage of the lead shortwave trough to our north may result in the veering of low-level winds within the pre- frontal warm sector, potentially reducing low-level hodograph curvature and resultant SRH. Nonetheless, ample deep-layer shear will combine with a moderately unstable air mass to create a favorable environment for supercells capable of all hazards. That notion is supported by various machine-learning systems, which highlight far eastern NE and IA with some of the highest severe-weather probabilities. ...Tuesday and Wednesday... Surface high pressure is forecast to build through the region Tuesday and Tuesday night, ahead of another frontal system, which is expected to move into the area Wednesday night. As such, the forecast will indicate a dry forecast Tuesday and Tuesday night with increasing PoPs Wednesday afternoon into Wednesday night. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1200 PM CDT Thu Apr 24 2025 A cluster of showers and thunderstorms has entered the region, and is expected to slowly drift east-northeastward through this afternoon and evening. The greater chance for thunderstorms this afternoon is at KOMA and KLNK, though a brief thunderstorm can't be ruled out at KOFK. This convection will reduce visibilities at times, and as the rain moves further into the region, ceilings will decrease to MVFR then VFR later this evening. Ceilings are currently expected to improve around the end of the current TAF period, though confidence on when exactly is low and has been left of the TAFs for now. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...DeWald/Mead AVIATION...DeWald
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 303 PM CDT Thu Apr 24 2025 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251015- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 303 PM CDT Thu Apr 24 2025 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday Isolated severe storms are possible through 7 or 8 PM along and south of I-80. Hail up to quarter size, locally damaging wind gusts, a couple of brief tornadoes, and locally heavy rainfall are all possible. .DAYS TWO THROUGH SEVEN...Friday night through Thursday Thunderstorm chances return Sunday into Monday. There appears to be increasing chances for severe weather Monday afternoon and evening across southwest Iowa and southeast Nebraska. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or Friday.
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
314 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM Tstm Wnd Gst 6 SSW Friend 40.57N 97.32W
04/24/2025 M54 MPH Saline NE Public
Personal weather station measured gust.
&&Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
407 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM Hail 2 SE Boys Town 41.23N 96.10W
04/24/2025 M0.50 Inch Douglas NE Broadcast Media
&&Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
414 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM Hail 2 NNE Ralston 41.23N 96.02W
04/24/2025 E1.00 Inch Douglas NE Public
&&Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
418 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Hail 2 N Ralston 41.23N 96.04W
04/24/2025 E1.25 Inch Douglas NE Public
&&Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
423 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM Hail 2 E Omaha 41.26N 95.97W
04/24/2025 E1.00 Inch Douglas NE Public
&&Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
432 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM Hail 2 SE Omaha 41.24N 95.99W
04/24/2025 M1.75 Inch Douglas NE Public
&&The Omaha radar (KOAX), 42 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
8 hail. Local standard time, as filed.
Trained spotter measured hail up to 1 inch in diameter.
Public estimated hail up to 1.25 inch in diameter, from mPING report.
Public estimated hail up to 1.25 inch in diameter from social media images. Time estimated with radar.
Public estimated hail up to 1.25 inch in diameter, from mPING report.
Emergency manager measured hail up to 1.75 inch in diameter.
Emergency manager reported hail up to 1.75 inch in diameter.
Public estimated hail up to 1.75 inch in diameter from pictures on social media. Time estimated with radar.
Amateur radio estimated hail up to 1 inch in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248708, 1248709, 1248713, 1248710, 1248711, 1248712, 1248715, 1248714.